MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 3 HOLE ACET SHELL 60MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS

SMITH & NEPHEW, INC. R3 3 HOLE ACET SHELL 60MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Model Number 71335560
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Codes Fall (1848); Loss of Range of Motion (2032); Discomfort (2330); Osteolysis (2377); Inadequate Pain Relief (2388); Ambulation or Postural Difficulties (2544); Metal Related Pathology (4530)
Date of Event 02/03/2017
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a r3-tha construct had been implanted on the patient¿s right hip on (b)(6) 2010.The patient has been experiencing severe right hip pain and limited ambulation with decreased range of motion.After this procedure, several right hip radiographs have been taken which reveal an overall stable appearance without significant changes, evidence of loosening or presence of fractures.A chromium and cobalt levels in blood test conducted on (b)(6) 2021, revealed concentrations below 3 ng/ml for both ions.In addition, on (b)(6) 2020, a frog leg anteroposterior radiograph of the right hip revealed superior medial migration of the acetabular component.To treat the ongoing right hip pain, the patient underwent a femoral and obturator nerve block procedure under fluoroscopic guidance on (b)(6) 2020.During this procedure, the articular branch of the femoral and obturator nerve was blocked with 1 ml of 0.25% bupivacaine, respectively.In addition, on (b)(6) 2021, the patient underwent a radiofrequency ablation of the articular branch of both nerves with the same diagnosis of persistent right hip pain.The patient current health status is unknown.
 
Additional Manufacturer Narrative
H10: internal complaint reference (b)(4).
 
Additional Manufacturer Narrative
Section h3, h6: given the nature of the alleged incident, the device could not be returned for evaluation; therefore, a device analysis could not be performed.However, based on the information provided, the unsatisfactory experience could be confirmed.The clinical/medical investigation concluded that, although the 2020 anteroposterior x-ray report notes medial migration of the acetabular cup and recent clinic notes indicate the prosthesis is needed to be secured to the bone, the clinical root cause cannot be concluded based on the information provided.It is unknown to what extent the impact the patient¿s history of chronic lower back problems/pain, multiple falls, past trauma and diagnosis of sciatica has on the reported events.Therefore, it cannot be ruled out as contributing factors to the reported events.It cannot be concluded that the reported symptoms were associated with a malperformance of the implant or implant failure.The patient impact beyond that which has been reported cannot be determined, but additional surgery is anticipated.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 36 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for total hip systems revealed that implant migration was identified in the adverse events usually as a result of insufficient graft material, improper cement techniques, and/or varus stem alignment.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include abnormal loading of limb, patient anatomy and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should any additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6.Given the nature of the alleged incident, the device could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, although the 2020 anteroposterior x-ray report notes medial migration of the acetabular cup, recent radiology does not confirm this as the component was documented to be in solid position without migration or movement in a clinic note dated (b)(6) 2022.It is unknown to what extent the patient¿s history of chronic lower back problems/pain, multiple falls, past trauma and diagnosis of sciatica had on the reported events.Based on the information provided, the clinical root cause cannot be confirmed.However, the patient¿s history of multiple falls and trauma cannot be ruled out as a contributing factor to the reported events.It cannot be concluded that the reported symptoms were associated with a malperformance of the implant.The patient impact beyond that which has been reported cannot be determined.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 36 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for total hip systems revealed that implant migration was identified in the adverse events usually as a result of insufficient graft material, improper cement techniques, and/or varus stem alignment.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include abnormal loading of limb, patient anatomy and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should any additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6.It was reported that after a total hip arthroplasty, the patient had a right hip revision surgery after severe right hip pain, walking and mobility issues, chromium and cobalt presence in the bloodstream, migration of the acetabular component.As of today, the explanted head, sleeve and liner, have not been returned for evaluation and.The shell and stem remain implanted and therefore cannot be tested.Therefore, a device evaluation could not be performed.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the hemi head and the sleeve, but no similar complaints have been identified for the liner, shell and stem.This will continue to be monitored via routine trending, however the liner, hemi head and sleeve are no longer sold.In the absence of the actual devices, the production records were reviewed for the alleged devices.At this time, we have no reason to suspect that the product failed to meet any manufacturing specifications.A review of the instructions for use states that implant migration, metal sensitivity reactions, deformation of the articular surface and pain are identified as possible side effects accompanying a hip replacement implantation.A risk management review was performed.The alleged failure mode and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Prior applicable escalation actions were identified for the head, sleeve and liner were removed from the market due to commercial reasons and in abundance of caution to reduce the potential risk of fretting corrosion and accelerated release of metal debris at the taper junctions.There were no prior actions related to the shell and the stem.No further escalation actions are required.The provided medical information was reviewed.Based on the information provided, the unsatisfactory experience could be confirmed.The patient¿s diagnosis of ischiofemoral impingement syndrome, chronic lower back problems, multiple falls, and past trauma cannot be ruled out as contributing factors to the reported hip pain, walking and mobility issues.The reported pain, elevated metal ion levels, intraoperative findings of significant material wear and debris and pseudotumor are findings consistent with metallosis.However the root cause cannot be confirmed and it cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined.Based on the information provided, a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, trauma to the joint replacement, abnormal loading of limb, patient anatomy and traumatic injury.Also loosening of components may increase production of wear particles and accelerate damage to the bone should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
H10.Additional information was added in b5.H11.Corrected information added in b1, b2, and h6 (health effect - clinical code and health effect - impact code).
 
Event or Problem Description
It was reported that, after a r3-tha construct had been implanted on the patient¿s right hip on (b)(6) 2010, the patient has been experiencing severe right hip pain and limited ambulation with decreased range of motion.After this procedure, several right hip radiographs have been taken which reveal an overall stable appearance without significant changes, evidence of loosening or presence of fractures.A chromium and cobalt levels in blood test conducted on (b)(6) 2021 revealed concentrations below 3 ng/ml for both ions.In addition, on (b)(6) 2020, a frog leg anteroposterior radiograph of the right hip revealed superior medial migration of the acetabular component.To treat the ongoing right hip pain, the patient underwent a femoral and obturator nerve block procedure under fluoroscopic guidance on (b)(6) 2020.During this procedure, the articular branch of the femoral and obturator nerve was blocked with 1 ml of 0.25% bupivacaine, respectively.In addition, on (b)(6) 2021, the patient underwent a radiofrequency ablation of the articular branch of both nerves with the same diagnosis of persistent right hip pain.On (b)(6) 2023, it was stated that the patient will undergo a right hip revision surgery on an unknown date due to pain, walking and mobility issues, which had been treated with pain medication.The patient underwent the aforementioned revision surgery on (b)(6) 2023.During the procedure, the head and liner were explanted and an intraarticular pseudotumor was resected.

Brand Name
R3 3 HOLE ACET SHELL 60MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16919654
Report Number1020279-2023-01020
Device Sequence Number6756654
Product Code MBL
UDI-Device Identifier03596010598288
UDI-Public03596010598288
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K211176
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Reporter Type Manufacturer
Report Source Other,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 11/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/23/2020
Device Model Number71335560
Device Catalogue Number71335560
Device Lot Number10GM14283
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/14/2023
Supplement Date Received by Manufacturer06/19/2023
08/15/2023
10/27/2023
11/17/2023
Initial Report FDA Received Date05/12/2023
Supplement Report FDA Received Date06/21/2023
08/16/2023
11/07/2023
11/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/26/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ECH PR 190MM STR SZ15 (PN:71340115, LN:06CM18890); HMI HD48MM (PN: 74122548, LN:10AW06322); MDLR SLV+4MM 12/14 (PN:74222300, LN:09LW25118); R3 48MM COCR LNR 60MM (PN:71341160, LN:08FW17419); RF INTRFT THRD HL CVR (PN: 71330001, LN:10DM07358); RF SPHR HD SCRW 20MM (PN:71332520, LN:10BT39616); RF SPHR HD SCRW 25MM (PN:71332525, LN:10DM13573)
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age57 YR
Patient SexMale
Patient Weight66 KG